Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Norman, OK

March 28, 2017Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 8:30 PM CDT for Knox County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 8:30 PM CDT (01:30 UTC)
Expired
Mar 28, 2017, 9:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS54 KOUN 290130
SVROUN
TXC275-290215-
/O.NEW.KOUN.SV.W.0067.170329T0130Z-170329T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
830 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in northern Texas...

* Until 915 PM CDT

* At 829 PM CDT, a severe thunderstorm was located 3 miles southeast 
  of Knox City, moving north-northeast at 25 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Munday, Knox City, Benjamin, Goree, Vera and Rhineland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3372 9978 3368 9948 3351 9947 3340 9959
      3340 9987
TIME...MOT...LOC 0129Z 197DEG 21KT 3339 9977 

HAIL...2.50IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
359 
WWUS54 KOUN 290154
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
854 PM CDT TUE MAR 28 2017

TXC275-290215-
/O.CON.KOUN.SV.W.0067.000000T0000Z-170329T0215Z/
Knox TX-
854 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN KNOX COUNTY...

At 854 PM CDT, a severe thunderstorm was located near Rhineland,
moving northeast at 30 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Munday, Goree, Vera and Rhineland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 9948 3351 9947 3342 9963 3352 9978
      3371 9970
TIME...MOT...LOC 0154Z 207DEG 28KT 3355 9967 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 28, 7:00 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
813 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-300115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
813 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This evening and overnight...

.Thunderstorms...
There is an Enhanced Risk of severe storms over western north
Texas and portions of central and southern Oklahoma.

Location...
The Enhanced Risk covers locations near and southeast of Crowell
and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk
covers locations north of the Enhanced Risk and south of Elk City,
Enid and Ponca City.

Timing...
Severe storms are most likely through 2 AM.

Impacts...
Hail up to the size of golfballs and damaging wind gusts around
70 mph will be the main hazards. Brief tornadoes will also be
possible in the Enhanced Risk area. Hail up to the size of
baseballs will be possible across western north Texas into far
southern Oklahoma as well.

Discussion...
Supercell thunderstorms continue to consolidate into lines of
storms this evening. Bowing structures will pose primarily a
damaging wind threat through 2 AM as they move east and northeast
primarily across the Enhanced Risk area.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44 in Oklahoma. Localized
flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 28, 6:59 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             ELMER                   34.48N 99.35W
03/28/2017  U1.75 INCH       JACKSON            OK   COUNTY OFFICIAL

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, Mar 28, 7:34 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT TUE MAR 28 2017

OKZ017-023-024-290100-
Canadian OK-Caddo OK-Blaine OK-
734 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Canadian...northeastern
Caddo and south central Blaine Counties Until 800 PM CDT...

AT 733 PM CDT, a strong thunderstorm was located near Binger, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3555 9838 3566 9832 3567 9831 3570 9817
      3561 9802 3514 9839 3536 9849
TIME...MOT...LOC 0033Z 205DEG 37KT 3531 9839

MAHALE
Local storm report, Mar 28, 7:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NW SEYMOUR            33.63N 99.30W
03/28/2017  M74 MPH          BAYLOR             TX   MESONET

0753 PM     HAIL             SEYMOUR                 33.60N 99.26W
03/28/2017  E1.00 INCH       BAYLOR             TX   PUBLIC

&&

JPIKE
Local storm report, Mar 28, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             S SEYMOUR               33.60N 99.26W
03/28/2017  M2.69 INCH       BAYLOR             TX   BROADCAST MEDIA

&&

JPIKE
Special weather statement, Mar 28, 8:13 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
813 PM CDT TUE MAR 28 2017

OKZ016-017-022>024-035-038-290145-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Custer OK-Comanche OK-
Blaine OK-
813 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...Washita...
southwestern Canadian...Caddo...eastern Custer...northwestern
Comanche and southwestern Blaine Counties Until 845 PM CDT...

AT 811 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Cordell to 4 miles west of Fort Cobb to near Fort
Sill, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3576 9877 3554 9820 3500 9809 3494 9809
      3460 9856 3491 9879 3514 9917
TIME...MOT...LOC 0111Z 210DEG 51KT 3530 9893 3512 9851 3471 9847

MAHALE
Local storm report, Mar 28, 8:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             2 SSW SEYMOUR           33.57N 99.27W
03/28/2017  E2.50 INCH       BAYLOR             TX   TRAINED SPOTTER

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTTornado WarningOUNBaylor, Knox30 min
Mar 28, 7:17 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox50 min
Mar 28, 7:58 PM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger2 hr
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger39 min
Mar 28, 8:43 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
Mar 28, 9:10 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger50 min
Mar 28, 9:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
Mar 28, 9:54 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
Mar 28, 10:07 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger113 min
Mar 28, 10:23 PM CDTSpecial Weather StatementOUNFoard, Knox37 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Mar 28, 10:56 PM CDTSpecial Weather StatementOUNWilbarger34 min
Mar 28, 11:00 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
Mar 28, 11:12 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger48 min
Mar 29, 12:00 AM CDTSpecial Weather StatementOUNArcher, Wichita30 min
Mar 29, 12:30 AM CDTSpecial Weather StatementOUNClay30 min
Mar 29, 2:07 AM CDTAreal Flood WarningOUNWichita, Wilbarger6 hr
Mar 29, 2:19 PM CDTRiver Flood WarningOUNWichita, Wilbarger21 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.